Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Jacksonville, FL

May 20, 2016Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 20, 2016, 1:28 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 1:28 PM EDT (17:28 UTC)
Expired
May 20, 2016, 1:57 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 27 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS52 KJAX 201728
SVRJAX
FLC031-109-201815-
/O.NEW.KJAX.SV.W.0062.160520T1728Z-160520T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
128 PM EDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. JOHNS COUNTY IN NORTHEASTERN FLORIDA...
  EASTERN DUVAL COUNTY IN NORTHEASTERN FLORIDA...

* UNTIL 215 PM EDT

* AT 127 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR OCEANWAY TO BAYMEADOWS TO NEAR WORLD GOLF
  VILLAGE TO NEAR SAINT AUGUSTINE SHORES...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND SMALL HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JACKSONVILLE...SAINT AUGUSTINE...JACKSONVILLE INTERNATIONAL ARPT...
  PONTE VEDRA BEACH...UNF...ARLINGTON...FRUIT COVE...NEPTUNE BEACH...WORLD
  GOLF VILLAGE...SAINT AUGUSTINE BEACH...CRAIG FIELD...SAN MARCO...SAINT
  AUGUSTINE SHORES...NOCATEE...DURBIN...SAINT AUGUSTINE SOUTH...CRESCENT
  BEACH...GUANA RIVER STATE PARK...OCEANWAY AND BAYARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSONVILLE.

&&

LAT...LON 2972 8144 3000 8154 3023 8160 3046 8179
      3054 8155 3052 8154 3055 8152 3056 8149
      3054 8147 3057 8148 3057 8147 3054 8146
      3052 8144 3058 8144 3059 8140 3025 8135
      2974 8117
TIME...MOT...LOC 1727Z 256DEG 23KT 3042 8167 3025 8154 3002 8148 2981
8140

HAIL...0.75IN
WIND...60MPH
 
$$

AK
1 follow-up statement
335 
WWUS52 KJAX 201757
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT FRI MAY 20 2016

FLC031-109-201806-
/O.CAN.KJAX.SV.W.0062.000000T0000Z-160520T1815Z/
ST. JOHNS FL-DUVAL FL-
157 PM EDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHNS AND EASTERN
DUVAL COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
INTO THE ATLANTIC OCEAN. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2972 8144 3000 8154 3023 8160 3046 8179
      3054 8155 3052 8154 3055 8152 3056 8149
      3054 8147 3057 8148 3057 8147 3054 8146
      3052 8144 3058 8144 3059 8140 3025 8135
      2974 8117
TIME...MOT...LOC 1755Z 256DEG 23KT 3047 8146 3029 8133 3006 8127 2985
8119

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:20 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 20, 10:20 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1020 AM EDT FRI MAY 20 2016

.UPDATE...
A linear shaped MCS with a squall line on its leading edge raced
across the Florida panhandle early this morning. This system is
now losing its forward momentum and weakening rapidly as it bumps
into the western periphery of a mid level ridge and encounters
much drier mid level air. This is evidenced by satellite which has
shown steady cloud top warming over the past hour or two. Out
ahead of this system across our area, areas of fog has lifted into
a low stratus deck for most locations north of a line from
Gainesville to St Augustine. This will delay the onset of heating
in these areas. But for locations along the I-75 corridor where
some clearing has already allowed temps to rebound to around 80
degrees, resulting in cape values already in excess of 1500 J/KG,
isolated strong storms will be possible as the leading edge of
the aforementioned MCS propagates towards those areas this
morning.

Going forward through the rest of the day, the forecast is
extremely difficult. The question becomes how much will the
cloud shield from the MCS limit heating and will it just delay the
heating or limit it for the entire day. These are huge questions
regarding how convection will ultimately evolve through the day
across our area. The thicker cloud cover and earlier onset of
precip (possibly in the form of stratiform rain for many
locations) could significantly impact the overall forecast today.
Given the latest trends, we will increase cloud cover and lower
temps a few degrees for most areas north of Gainesville and St.
Augustine. This will help lower the severe threat for these areas,
but as already mentioned, a few isolated strong to severe storms
will be possible across our southern zones as a complex of
thunderstorms moves through that area through early this
afternoon.

&&

.AVIATION...
Very tough forecast today. The low stratus clouds impacting the
terminals across southeast Georgia and near the I-95 corridor this
morning will lift to VFR by noon but vfr ceilings will prevail
through most of the day as a convective cloud shield advances in
from the west. Strong storms will be most likely at GNV around the
noon hour today with IFR conditions and some gusty winds as a
complex of storms moves through. Timing storms today will be very
difficult and we will amend TAFS as we go through the day to
account for the changing weather conditions.

&&

.MARINE...
A broad surface trough will remain across the area this morning
with a weak pressure gradient and mainly light and variable winds.
Winds will veer to the southwest and increase some late tonight
ahead of an approaching frontal system but conditions will remain
below headline criteria. Storms however will increase this
afternoon and continue through the night across the waters with
locally higher seas and gusty winds in and near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  82  68  84  65 /  80  70  40  30
SSI  78  71  84  69 /  60  60  50  40
JAX  84  69  86  68 /  60  50  50  40
SGJ  83  71  85  70 /  50  50  50  40
GNV  87  69  86  67 /  60  50  50  30
OCF  89  70  86  68 /  50  40  50  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Shuler/Combs/Combs
Hazardous weather outlook, May 20, 11:53 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EDT FRI MAY 20 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-210745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1153 AM EDT FRI MAY 20 2016

...MARGINAL RISK OF SEVERE WEATHER NEXT COUPLE OF DAYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF NUMEROUS THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
THROUGH THE EARLY AFTERNOON HOURS. A FEW STORMS MAY BECOME SEVERE
AND PRODUCE DAMAGING WIND GUSTS IN ADDITION TO FREQUENT LIGHTNING.
LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN APPROACHING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
AREA ON SATURDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN
ADDITION TO FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 20, 12:57 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT FRI MAY 20 2016

FLZ033-037-038-201745-
FLAGLER FL-ST. JOHNS FL-PUTNAM FL-
1257 PM EDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS...
SOUTHEASTERN PUTNAM AND FLAGLER COUNTIES UNTIL 145 PM EDT...

AT 1256 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SAN MATEO TO NEAR PIERSON. MOVEMENT WAS
NORTHEAST AT 40 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...POMONA PARK...
ANDALUSIA...EAST PALATKA...SAINT AUGUSTINE BEACH...MARINELAND...BUTLER
BEACH...SAN MATEO...CRESCENT BEACH...SAINT AUGUSTINE SHORES...BEVERLY
BEACH...DUPONT CENTER...LAKE COMO AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2927 8115 2926 8141 2940 8142
      2940 8143 2938 8145 2934 8160 2962 8162
      2984 8125 2950 8111 2946 8110 2946 8112
      2943 8110
TIME...MOT...LOC 1656Z 247DEG 33KT 2959 8151 2926 8152

AK
Local storm report, May 20, 12:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND DMG     3 E RAIFORD             30.07N 82.19W
05/20/2016                   UNION              FL   911 CALL CENTER

            911 CALL CENTER REPORTS A TREE DOWN ON POWERLINE ON STATE
            ROAD 16 EAST OF STATE ROAD 121.

&&

COMBS
Local storm report, May 20, 1:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     4 ESE LAKE CITY         30.18N 82.58W
05/20/2016  M46.00 MPH       COLUMBIA           FL   AWOS

            MEASURED WIND GUST OF 46 MPH AT LAKE CITY AIRPORT AWOS.

&&

COMBS
Local storm report, May 20, 1:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
109 PM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     N CITRA                 29.41N 82.11W
05/20/2016                   MARION             FL   911 CALL CENTER

            911 CALL CENTER REPORTS 2 TREES DOWN IN CITRA. TIME AND
            LOCATION ESTIMATED BY RADAR.

1200 PM     TSTM WND DMG     OCALA                   29.19N 82.13W
05/20/2016                   MARION             FL   911 CALL CENTER

            911 CALL CENTER REPORT SEVERAL TREES DOWN ACROSS OCALA.
            TIME ESTIMATED.

1200 PM     TSTM WND DMG     SUMMERFIELD             29.01N 82.04W
05/20/2016                   MARION             FL   911 CALL CENTER

            TREE REPORTED DOWN IN SUMMERFIELD - VIA 911 CALL CENTER.
            TIME AND LOCATION ESTIMATED.

1203 PM     TSTM WND DMG     5 ENE OCALA             29.22N 82.06W
05/20/2016                   MARION             FL   911 CALL CENTER

            TREE REPORTED DOWN IN SILVER SPRINGS. TIME AND LOCATION
            APPROXIMATE.

&&

COMBS
Local storm report, May 20, 1:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND GST 5 NNW MANDARIN          30.22N 81.67W
05/20/2016  M48 MPH          DUVAL              FL   ASOS

            MEASURED WIND GUST AT JACKSONVILLE NAVAL AIR STATION.

&&

COMBS
Local storm report, May 20, 1:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     5 NNW MANDARIN          30.22N 81.67W
05/20/2016  E48.00 MPH       DUVAL              FL   ASOS

            MEASURED WIND GUST AT JACKSONVILLE NAVAL AIR STATION.
            EDITED TO SAY TSTM WIND GUST.

&&

COMBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:09 PM EDTAreal Flood AdvisoryJAXBaker, Bradford, Union2 hr
May 19, 8:15 PM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Flagler, Putnam, Saint Johns and 1 more2 hr
May 19, 8:39 PM EDTSpecial Weather StatementJAXSuwannee51 min
May 19, 8:42 PM EDTSpecial Marine WarningJAX93 min
May 19, 9:29 PM EDTSpecial Weather StatementJAXColumbia31 min
May 20, 10:15 AM EDTSpecial Weather StatementJAXGilchrist, Suwannee45 min
May 20, 10:50 AM EDTSpecial Weather StatementJAXColumbia, Suwannee, Union40 min
May 20, 10:53 AM EDTSpecial Weather StatementJAXAlachua52 min
May 20, 11:21 AM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Columbia, Union39 min
May 20, 11:34 AM EDTSpecial Weather StatementJAXAlachua, Bradford41 min
May 20, 11:44 AM EDTSpecial Weather StatementJAXMarion46 min
May 20, 11:58 AM EDTSevere Thunderstorm WarningJAXMarion, Putnam47 min
May 20, 12:01 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Columbia, Duval, Union44 min
May 20, 12:09 PM EDTSpecial Weather StatementJAXClay, Putnam51 min
May 20, 12:22 PM EDTSpecial Weather StatementJAXNassau38 min
May 20, 12:41 PM EDTSevere Thunderstorm WarningJAXBaker, Nassau30 min
May 20, 12:46 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Putnam, Saint Johns44 min
May 20, 12:57 PM EDTSpecial Weather StatementJAXFlagler48 min
May 20, 1:08 PM EDTSpecial Marine WarningJAX2 hr
May 20, 2:09 PM EDTSpecial Marine WarningJAX96 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.